Winter Weather, Caledonia
- When
- December 2, 12:00 PM EST to December 3, 10:00 AM EST
- Where
- Caledonia forecast zone
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.465, -72.102 (the zone’s center; the record gives no point)
A storm system over the Canadian Maritimes resulted in a moist cyclonic flow across the area. Periods of snow and snowshowers resulted, with accumulations generally between 2 and 4 inches.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A storm system over the Canadian Maritimes resulted in a moist cyclonic flow across the area. Periods of snow and snowshowers resulted, with accumulations generally between 2 and 4 inches. Localized heavier amounts were reported on west facing slopes. Roads were slippery.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 2, 10:50 AM EST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 1050 AM EST FRI DEC 2 2005 .SHORT TERM (REST OF TODAY)... NO CHANGES TO CURRENT FORECASTS THIS MORNING. UPR AIR LOW IS CLSG OFF NEAR MSS ATTM AND WILL LIFT SLOWLY NWRD THIS AFTN...LEAVING MORE AND MORE OF THE AREA IN SLOWLY STRENGTHENING DEEP LAYERED WLY FLOW. THERMAL GRADIENTS ARE INITIALLY WEAK SUGGESTING LTL CHG IN CURRENT TEMPS HOVERING NEAR OR JUST ABOVE FREEZING...UNTIL A WEAK SFC TROF STILL WEST OF OTTAWA ROTATES THRU EARLY TNGT WITH A SUBTLE WIND SHIFT TO A BIT MORE NWLY FLOW AND DROPPING TEMPERATURES. CHARACTER OF PCPN WILL GRADUALLY CHANGE TO PRIMARILY OROGRAPHIC UPSLOPE...THOUGH INITIAL SATURATION AND EVENTUAL DROP IN THICKNESS SUGGESTS THERE WILL BE SOME LIGHT SNOW SHOWERS CONTINUING INTO TNGT EVEN IN THE VLYS AS THE MSTR IS GRADUALLY WRUNG OUT OF THE AIRMASS. MOST PERSISTENT AND HEAVIEST OROGRAPHIC SNOW SHOULD BE W SLOPES OF THE NRN GREEN MTNS FROM ERN CHITTENDEN COUNTY NWRD TO CANADIAN BRDR NEAR JAY PEAK....WHERE LOCALIZED TOTALS MAY SIGNIFICANTLY EXCEED THE AVERAGE FORECAST OF 3 INCHES FOR THOSE FORECAST ZONES BY SATURDAY MORNING. && .PREVIOUS DISCUSSION... (ISSUED 310 AM EST FRI DEC 2 2005) SYNOPSIS... UPPER AIR ANALYSIS AND CRNT WATER VAPOR TRENDS SHOWS STRONG 5H VORT SOUTH OF NEW ENGLAND...HELPING IN THE DEVELOPMENT OF A NEGATIVELY TILTED TROF ACRS THE NE CONUS. IN ADDITION...THE COMBINATION OF LFQ OF 25H JET PUSHING OF THE ATLANTIC SEABOARD NEAR NJ AND RRQ OF DEPARTING JET ACRS EASTERN CANADA IS HELPING ENHANCE SFC LOW PRES ACRS THE GULF OF MAINE THIS MORNING. HOWEVER...ULVL SYSTEM WL CAPTURE SFC LOW TOO FARTHER NORTH AND EAST TO PROVIDE A SIGNIFICANT IMPACT ON OUR FA. CRNT RADAR TRENDS SHOW THIS NICELY WITH A BAND OF MODERATE TO HEAVY PRECIP ACRS CENTRAL/EASTERN MAINE AND ONLY LIGHT RA/SN ACRS OUR FA ASSOCIATED WITH ULVL SYSTEM. IR SAT PIC SHOWS SOME VERTICAL ENHANCEMENT TO CLOUDS ACRS EASTERN NY/SNE ATTM AND EXPECT PRECIP TO DEVELOP FROM SOUTH TO NORTH ACRS OUR FA...BUT OVERALL PRECIP ACCUMULATION WL BE LIGHT. CRNT SFC ANALYSIS PLACES LOW PRES NEAR THE SOUTHERN MAINE COASTLINE WITH GREATEST 3HR PRES FALLS ACRS CENTRAL/NORTHERN MAINE ATTM. MODELS WERE ORIGINALLY TOO FARTHER WEST WITH SFC DEVELOPMENT AND PULLING PRECIP BACK INTO OUR FA...HOWEVER AS ULVL SYSTEM CAPTURES THE SFC LOW SOME LIGHT PRECIP WL ADVECT INTO OUR CWA TODAY. SHORT TERM (TODAY THROUGH SUNDAY NIGHT)... STRONG 5H VORT ROUNDS TROF BASE THIS MORNING AND ULVL SYSTEM BCMS CUTOFF ACRS NORTHERN NEW ENGLAND BY THIS AFTN AND SFC LOW RETROGRADES BACK INTO THE UPPER SLV. CYCLONIC FLW AROUND SFC LOW WL HELP TO ENHANCE PRECIP ALONG THE WESTERN SLOPES OF THE GREEN/DACKS THRU TODAY. ALSO...FEEL SOME 850-500MB Q-VECTOR FORCING AND SEVERAL BANDS OF 7H FG...WORKING WITH SOME ATLANTIC MOISTURE BEING PULLED INTO FA ON NEGATIVELY TILTED ULVLS WL PRODUCE SOME LIGHT SNOW ACRS MOST OF OUR FA. HOWEVER...ACCUMULATIONS ACRS VALLEY LOCATIONS WL BE GENERALLY UNDER 1.0 INCH. PARAMETERS LOOK FAVORABLE FOR UPSLOPE SNOW THRU THIS EVENING...THEN DEPTH OF LLVL MOISTURE DECREASES. ALSO...BUFKIT CROSS SECTION SHOWS VERY LIMITED RH IN THE FAVORABLE SNOW GROWTH AREA BY 03Z TONIGHT...THEREFORE EXPECT SNOW SHOWERS TO TAPER TO FLURRIES. NEXT QUESTION HOW COLD WL THE LOWS BE AS STRONG LLVL CAA DEVELOPS AND 85H TEMPS DROP TO NEAR -15C BY SATURDAY MORNING. FEEL MODELS ARE TOO QUICK WITH DECREASES MOISTURE ACRS OUR FA...ESPECIALLY WITH CYCLONIC NW FLOW CONTINUING AND EXPECT WINDS TO KEEP UP...THEREFORE WL STAY CLOSE TO MACHINE NUMBERS. SATURDAY-SUNDAY...WEAK HIGH PRES TRIES TO BUILD INTO OUR FA AND WEAK LLVL WAA DEVELOPS BY SATURDAY AFTN. WL CONT TO MENTION SOME FLURRIES ACRS THE HIGHER TRRN BUT FEEL DEPTH OF MOISTURE WL BE LIMITED AND FA SHOULD SEE SOME SUN BY AFTN. PROGGED 85H TEMPS BTWN -12 AND -14C SUPPORT HIGHS IN THE 20S TO L30S. ON SUNDAY WEAK SFC LOW DEVELOPS ALONG LLVL BAROCLINITY ZN ACRS VA. FEEL BEST LIFT/MOISTURE WL STAY WELL SOUTH OF FA...BASED ON SFC LOW AND ULVL SYSTEM ACRS EASTERN CANADA AND LIMITED RIDGING OVER THE WESTERN ATLANTIC. THE LATEST NAM IS FURTHER NORTH WITH SFC LOW TRACK AND PLACES SOUTHERN FA IN FAVORABLE 7H FGEN AND GOOD MID LVL MOISTURE. HOWEVER...WL CONT TO KEEP MOST OF FA DRY AND MAY MENTION CHC POPS ACRS RUTLAND/WINDSOR COUNTIES. IN ADDITION...WEAK 5H VORT MAY PROVIDE ENOUGH LIFT ACRS NORTHERN ZNS/MTNS TO MENTION SCT -SW. GIVEN AVAILABLE MOISTURE AND LIMITED LIFT QPF WL BE LIGHT. LONG TERM (MONDAY THROUGH THURSDAY)... STILL LOTS OF UNCERTAINTY ABOUT UPCOMING SYSTEM FOR MONDAY INTO TUESDAY WITH REGARDS TO SFC TRACK AND ULVL SYSTEM. MODELS CONT TO HAVE PROBLEMS HANDLING S/W ENERGY ROUNDING TROF BASE AND THE DEVELOPMENT OF SFC LOW PRES OFF THE CAROLINA COAST BY MONDAY EVENING. THE CRNT ULVL PROGGES ARE NOT FAVORABLE FOR A SIGNIFICANT SNOWFALL ACRS OUR FA...BASED ON NO CUTOFF AT 5H/7H AND BEST 5H PVA...ALONG WITH BEST JET DYNAMICS PASSING WELL TO THE SOUTH AND EAST OF OUR FA. ULVLS BCM CUTOFF AND SFC DEVELOPMENT IS TOO FAR EAST AND NORTH TO PULL SIGNIFICANT ATLANTIC MOISTURE BACK INTO OUR FA. IN ADDITION...LESS AMPLIFICATION WOULD SUGGEST A MORE PROGRESSIVE PATTERN AND LIMITED MID/UPPER LVL RIDGE ACRS THE WESTERN ATLANTIC TO KEEP SYSTEM CLOSER TO THE COAST. I WL CONT TO MENTION CHC POPS ACRS OUR FA AND WL CONT TO MONITOR LATER MODEL RUNS FOR ANY SHIFT IN SFC LOW TRACK. AVIATION (06Z-06Z)... UPPER LEVEL TROUGH OF LOW PRESSURE TO LIFT NORTHWARD ACROSS THE REGION THIS MORNING. THIS WILL PROVIDE THE SUPPORT NECESSARY TO DEVELOP SOME LIGHT SNOW...ESPECIALLY AFTER 12Z AND CONTINUING THROUGH ABOUT 00Z. VISIBILITIES WILL GENERALLY BE IN THE VFR CATEGORY WITH THE SNOW...BUT WILL LOWER TO 3 MILES AT TIMES AND FALL INTO THE MVFR CATEGORY. CEILINGS WILL BE IN THE MVFR CATEGORY THROUGH THE ENTIRE PERIOD...BRIEFLY LOWERING INTO THE IFR CATEGORY THIS AFTERNOON. THE MOST FAVORED AREA FOR SNOW WILL BE IN THE VICINITY OF THE MOUNTAINS LATER THIS AFTERNOON AND EVENING AS THE LOW LEVEL WINDS BECOME MORE NORTHWEST WITH TIME. SURFACE WIND SPEEDS ARE EXPECTED TO REMAIN AT OR BELOW 10 MPH THROUGH THE PERIOD. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SHORT TERM...REB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 424 AM EST FRI DEC 2 2005 NYZ026>031-034-035-087-VTZ001>012-016>019-030930- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- 424 AM EST FRI DEC 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE NORTH ACROSS THE REGION TODAY AND ENHANCE THE POTENTIAL FOR PRECIPITATION. ANY SNOW WILL BE LIGHT AND ACCUMULATIONS WILL GENERALLY BE CONFINED TO THE HIGHER TERRAIN OF THE NORTHERN ADIRONDACKS AND THE MOUNTAINS OF NORTHERN AND CENTRAL VERMONT. SNOWFALL AMOUNTS IN THESE AREAS WILL GENERALLY BE IN THE 1 TO 3 INCH RANGE. THUS...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. DRIER WEATHER MOVES INTO THE REGION ON SATURDAY...THEN A LOW PRESSURE SYSTEM DEVELOPS OVER THE MID ATLANTIC REGION AND HEADS TOWARDS THE EAST AND NORTHEAST. THIS LOW IS EXPECTED TO STAY JUST SOUTH OF CAPE COD AND THUS KEEP ANY HEAVIER PRECIPITATION SOUTH OF THE REGION. HIGH PRESSURE WILL PREVAIL OVER THE REGION OVER THE REMAINDER OF THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. EVENSON
The national radar mosaic for the moment the first event began.
4 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482996, 5482997, 5482998, 5482999.